WASHINGTON - The Food and Drug Administration warned doctors and pharmacists Wednesday to avoid drugs made by a Florida specialty pharmacy called The Compounding Shop, due to potential safety problems uncovered by health inspectors.
The St. Petersburg, Fla.-based pharmacy has agreed to recall all of its sterile drugs and is in the process of notifying customers, the FDA said in a statement. The agency said health care professionals should quarantine drugs from the company and not administer them to patients.
The Compounding Shop is a compounding pharmacy, which means it mixes custom formulations of drugs to meet doctors' specifications. In recent weeks the FDA has cracked down on compounding pharmacies across the country, triggering several national recalls.
The wave of inspections comes in the wake of a nationwide fungal meningitis outbreak last year tied to contaminated drugs from a Massachusetts pharmacy. The outbreak sickened more than 700 Americans and killed more than 50 others.
The FDA said a recent inspection of The Compounding Shop raised concerns about sterility problems with company drugs that could lead to bacterial contamination.
"If an injectable drug product that is intended to be sterile is contaminated, it could result in a life-threatening infection in patients," said Janet Woodcock, director of FDA's drug centre, in a statement.
Patients who received products form the pharmacy and have concerns should contact their doctor.